Maine, 2014

Damaging Winds in Maine, August 5, 2014

August 5, 2014 · NWS GYX · 5 events in 3 counties and zones

A weak cold front dropping south through the region was the focus of afternoon convection. The main threat with these storms was damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak cold front dropping south through the region was the focus of afternoon convection. The main threat with these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 1:56 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 5, 1:56 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT TUE AUG 5 2014

.SYNOPSIS...
A WEAK COLD FRONT MOVES SOUTHEAST OFF THE COAST TONIGHT. ANOTHER
WEAK COLD FRONT MOVES IN ON WEDNESDAY. AN UPPER TROUGH WILL THEN
PRODUCE SCATTERED DAYTIME SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH FRIDAY. HIGH PRESSURE BUILDS IN FOR THE WEEKEND AND INTO
EARLY NEXT WEEK...WITH MAINLY CLEAR CONDITIONS AND A GRADUAL
WARMING TREND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND ALONG AND
AHEAD OF IT SCT SHWRS/TSTMS ARE EXPECTED. LATER TONIGHT THE
CONVECTION WILL COME TO AN END AS THE FRONT PUSHES OFFSHORE AND A
NWLY FLOW DEVELOPS. ALL MODELS GENERALLY AGREE ON TIMING OF THE
FROPA. TEMPS AND POPS DERIVED BY A BLEND OF MODELS.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE UPPER TROUGH WITH ITS CYCLONIC FLOW WILL CONTINUE OVER THE
REGION WED WITH ANOTHER IMPULSE TO MOVE THROUGH THE FLOW IN THE
AFTN ACROSS SRN AREAS. THIS WILL CAUSE WDLY SCT CONVECTION TO
DEVELOP ONCE AGAIN IN THE AFTN AND INTO THE EVENING OVER SRN AREAS
DUE IN LARGE PART TO THE DIURNAL HEATING ALLOWING AFTN LAPSE RATES
TO STEEPEN. BY LATER IN THE EVENING ANY CONVECTION WILL QUICKLY
COME TO AN END. MAX TEMPS WILL BE MID 70S TO AROUND 80. OVERNIGHT
LOWS WILL BE COOL WITH TEMPS RANGING FROM THE UPPER 40S TO UPPER
50S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AMPLIFIED 500MB TROUGH WILL BEGIN TO WEAKEN AS IT MOVES NE
THU AND FRI. THE COLD POOL ALOFT ASSOCIATED WITH THIS
TROUGH...COMBINED WITH DAYTIME HEATING...WILL PRODUCE UNSTABLE
CONDITIONS BOTH THU AND FRI AND WILL PRODUCE THE THREAT OF
SHOWERS...AND PERHAPS A FEW TSRA. THURSDAY WILL SEE A BETTER CHC
OF SEEING ANY SHRA/TSRA...ESPECIALLY AWAY FROM THE COAST. AS THE
TROUGH LIFTS NE ON FRI...THE BEST CHC FOR ANY SHRA WILL BE IN THE
NRN AND ERN ZONES. IT WILL BE LESS HUMID WITH DAYTIME HIGHS MID
70S TO AROUND 80...AND OVERNIGHT LOWS IN THE 50S.

DECENT RIDGING BUILDS AT 500 MB THOUGH THE WEEKEND AND INTO AT
LEAST TUESDAY...WITH SFC RIDGE MOVING ACROSS THE CWA DURING THE
WEEKEND AND SLIDING OFFSHORE EARLY NEXT WEEK. THIS WILL MAKE FOR A
FAIR PERIOD WITH GRADUALLY WARMING TEMPS. AS THE SFC HIGH MOVES
OVERHEAD...LOOK FOR A MAINLY SUNNY WEEKEND WITH HIGHS AROUND 80
AND LOWS IN THE MID 50S TO NEAR 60. WHEN THE HIGH SHIFTS OFFSHORE
MON AND TUE...THE SW RETURN FLOW WILL BRING IN WARMER AND MORE
HUMID AIR...WITH HIGHS GENERALLY 80 TO 85 AND TDS CLIMBING INTO
THE LOW 60S. THE NEXT CHC OF SHRA/TSRA WILL HOLD OFF UNTIL TUE
NIGHT OR WED AS WEAK 500 MB TROUGH MOVES IN FROM THE WEST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDS BUT SCT SHWRS/ISOLD TSTMS DEVELOP GIVING
POTENTIAL TO BRIEFLY LWRG CONDS AT TIMES TO MVFR/IFR THE REST OF
THE AFTERNOON AND INTO TONIGHT. LATER TONIGHT FROPA OCCURS WITH
CLEARING BEHIND THE FRONT. ON WED AN UPPER TROF AXIS REMAINS OVER
THE AREA AND MAY PRODUCE WDLY SCT AFTN/EARLY EVNG SHWRS/TSTMS OVER
SRN AREAS.

LONG TERM...MAINLY VFR...EXCEPT FOR VLY FOG...WHICH WILL BE
POSSIBLE THU NIGHT THRU SAT NIGHT.

&&

.MARINE...
SHORT TERM... WEAK PRESSURE PATTERN WITH WEAK COLD FRONTS MOVING
THRU KEEPING WINDS AND SEAS BELOW SCA LEVELS.

LONG TERM...WINDS/SEAS WILL REMAIN COMFORTABLY BLO SAC LVLS RIGHT
THRU THE WEEKEND.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 5, 2:06 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
306 PM EDT TUE AUG 5 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-061000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
306 PM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HAIL AND GUSTY
WINDS THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-061000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
306 PM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 1:12 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
212 PM EDT TUE AUG 5 2014

MEZ007-008-051845-
NORTHERN FRANKLIN-NORTHERN OXFORD-
212 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 245 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF DAVIS...OR ABOUT 14
MILES WEST OF RANGELEY...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DAVIS THROUGH 245 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4521 7070 4504 7051 4494 7097 4503 7102

KIMBLE
Special weather statement, Aug 5, 1:20 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT TUE AUG 5 2014

NHZ001-051845-
NORTHERN COOS-
220 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 245 PM EDT...

AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF LAKE FRANCIS STATE
PARK...OR ABOUT 15 MILES EAST OF CANAAN...MOVING NORTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE FRANCIS
STATE PARK AND CLARKSVILLE THROUGH 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4528 7108 4504 7106 4497 7128 4508 7141
      4526 7118 4525 7115 4529 7112 4531 7109

KIMBLE
Special weather statement, Aug 5, 1:23 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
223 PM EDT TUE AUG 5 2014

MEZ012-NHZ004-051900-
NORTHERN CARROLL-SOUTHERN OXFORD-
223 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY
THROUGH 300 PM EDT...

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF CHATHAM...OR ABOUT
13 MILES NORTH OF FRYEBURG...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND JACKSON...CHATHAM AND
STOWE THROUGH 300 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4425 7120 4424 7105 4428 7104 4429 7101
      4434 7101 4439 7091 4419 7080 4408 7114
      4422 7124

KIMBLE
Special weather statement, Aug 5, 1:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT TUE AUG 5 2014

MEZ008-051930-
NORTHERN FRANKLIN-
259 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN COUNTY THROUGH 330 PM
EDT...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COBURN GORE...MOVING NORTHEAST AT
35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
COBURN GORE THROUGH 330 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4538 7048 4526 7081 4530 7084 4532 7082
      4534 7083 4536 7082 4542 7083 4544 7077
      4540 7072 4539 7065 4543 7065 4545 7070
      4551 7073 4560 7054

KIMBLE
Special weather statement, Aug 5, 2:07 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT TUE AUG 5 2014

MEZ012-051930-
SOUTHERN OXFORD-
307 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 330 PM
EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER STOWE...OR ABOUT 9 MILES NORTH OF
FRYEBURG...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND STOWE...SWEDEN AND LOVELL THROUGH 330 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4423 7082 4408 7082 4408 7084 4409 7085
      4409 7086 4410 7100 4418 7100

KIMBLE
Special weather statement, Aug 5, 2:39 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT TUE AUG 5 2014

MEZ012-019-052015-
INTERIOR CUMBERLAND-SOUTHERN OXFORD-
339 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CUMBERLAND
COUNTY THROUGH 415 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF OTISFIELD...OR
ABOUT 7 MILES SOUTHWEST OF SOUTH PARIS...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HARRISON...
OTISFIELD...NORWAY...PARIS...SOUTH PARIS AND OXFORD THROUGH 415 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4429 7044 4411 7043 4408 7068 4422 7071

KIMBLE

The radar

The Portland,ME radar (KGYX), 30 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
August 5, 3:05 PM EST to 3:09 PM EST
Where
Oxford County, 1.38 mi S of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.110, -70.480

A severe thunderstorm downed trees on Rabbit Valley Road and on King Street in Oxford.

Thunderstorm Wind, Androscoggin

When
August 5, 3:17 PM EST to 3:22 PM EST
Where
Androscoggin County, 1.21 mi NW of Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.080, -70.400

A severe thunderstorm downed a tree on wires in Poland.

Thunderstorm Wind, Androscoggin

When
August 5, 3:17 PM EST to 3:22 PM EST
Where
Androscoggin County, 2.03 mi SW of Mechanic Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -70.410

A severe thunderstorm downed a tree and wires on Libby and Patterson Roads in Mechanic Falls.

Thunderstorm Wind, Androscoggin

When
August 5, 3:20 PM EST to 3:25 PM EST
Where
Androscoggin County, 1.47 mi NNE of Poland Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.050, -70.360

A severe thunderstorm downed trees on Empire Road in Poland.

Thunderstorm Wind, Somerset

When
August 5, 4:37 PM EST to 4:42 PM EST
Where
Somerset County, 1.47 mi NNW of Corson Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.000, -69.680

A severe thunderstorm downed three trees and a transformer on a road near Athens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540588, 540589, 540591, 540592, 540593.